Kansas, 2003Damaging Wind in Kansas, August 1, 2003
August 1, 2003 · NWS DDC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 1, 1:17 PM CST, 10 hours 38 minutes earlier.
Area forecast discussion, Aug 1, 1:17 PM CST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT FRI AUG 1 2003
DAYS 1-2...
MAIN CHALLENGE IS WHERE TSRA WILL BE TONIGHT. SFC ANALYSIS PLACES
BOUNDARY NEAR OK BORDER AND JUST NORTH OF P28. LOWER 60S DEWPOINTS
RAPPING INTO HYS AREA. MORNING UPPER AIR ANALYSIS HAS S/W TROF
OVER WESTERN NEBRASKA AND JET STREAK WAS VISIBLE IN WV IMAGERY
WHICH HELPED FIRE SOME TSRA OVER WESTERN NEBRASKA. VISIBLE IMAGES
INDICATING SOME MID LEVEL CONVERGENCE NEAR 700MB TROF EARLIER THIS
MORNING WHICH COULD BE ANOTHER FOCUS FOR AFTERNOON STORMS. HOWEVER,
DONT THINK WE WILL ACHIEVE 100 OVER MOST AREAS...ESPECIALLY
SOUTHEAST WHERE THINK MID LEVEL CLOUDS HAVE PERSISTED DUE TO
MODERATE MID LEVEL LAPSE RATES.
THOUGHT THE ETA HAD A LITTLE BETTER HANDLE ON THE LOCATION OF SFC
BOUNDARY AND KEEPS BOUNDARY ALONG OK/KS BORDER THIS EVENING BEFORE IT
SAGS SOUTH BY SATURDAY MORNING. FOR TONIGHT, WILL GO FAIRLY CLOSE TO
CURRENT POP/WX GRIDS BUT WILL RAISE POPS FOR SOUTHEAST TO A50%. WILL
PROBABLY ALSO HAVE A MENTION OF SEVERE FOR HAIL/WINDS WITH PRECIP
ENDING BY 9Z SATURDAY. SATURDAY AFTERNOON/EVENING, WILL PROBABLY
ENTERS SOME SMALL POPS FOR AT LEAST THE WESTERN CWA. SHOULD HAVE
SOME UPSLOPE FLOW OVER EASTERN COLORADO WITH MID 50S DEWPOINTS SO
CANT RULE OUT THE POSSIBILITY FOR STORMS TO PROPAGATE INTO CWA.
DAYS 3-7...
MODELS ARE IN AGREEMENT THAT THE UPPER FEATURES WILL SHIFT EASTWARD
DURING THE EXTENDED PERIOD, BRINGING THE UPPER RIDGE AXIS NOW OVER
THE WEST TO THE ROCKIES AND HIGH PLAINS. UNTIL THIS HAPPENS, WEST-
NORTHWEST FLOW WILL DOMINATE, BRINGING A CONTINUED CHANCE FOR LATE
EVENING AND OVERNIGHT STORMS THROUGH MONDAY NIGHT OVER THE AREA.
WILL CONTINUE SMALL POPS INTO TUESDAY AM WITH A FRONTAL BOUNDARY IN
THE REGION. AFTER THAT, THE RIDGE SHIFTS EAST WITH A MORE NORTHERLY
COMPONENT TO THE UPPER FLOW MOVING OVER THE AREA. FEEL THE BEST
CHANCE FOR STORMS WILL THEN SHIFT TO OUR WESTERN ZONES DUE TO HIGH
TERRAIN AFTERNOON ACTIVITY MOVING SOUTHEAST ON TUESDAY AND WEDNESDAY
EVENING. AFTER THAT, WILL LEAVE FORECAST DRY AS RIDGE AXIS MOVES
OVER THE AREA. SHOULD SEE A GRADUAL WARMING TREND AFTER TUESDAY AS
UPPER HEIGHTS RISE.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 65 90 65 91 / 20 00 00 30
GCK 63 89 63 91 / 00 00 00 30
EHA 66 89 66 92 / 20 00 00 30
LBL 67 90 67 92 / 40 00 00 30
HYS 63 89 63 92 / 30 00 00 30
P28 68 90 67 95 / 50 00 00 30
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
15/27
Hazardous weather outlook, Aug 1, 3:57 AM CST, 19 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-021000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN OVER PORTIONS
OF SOUTHWEST KANSAS FOR LATE THIS AFTERNOON AND THIS EVENING. THE
MOST LIKELY AREA TO SEE SEVERE THUNDERSTORM ACTIVITY WILL BE CONFINED
TO LOCATIONS SOUTH OF HIGHWAY 50 AND EAST OF HIGHWAY 83. A WEAK COLD
FRONT WILL MOVE SOUTH THROUGH WESTERN KANSAS DURING THE DAY AND WILL
SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 3 PM. DAMAGING
WIND GUSTS OF 70 MPH OR GREATER AND LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN KANSAS DURING THE
SUNDAY THROUGH TUESDAY TIME FRAME AS A SERIES OF STRONG UPPER LEVEL
STORM SYSTEMS MOVE INTO THE WESTERN STATES. AT THIS TIME IT IS
UNCLEAR THE EXTENT OF ANY SEVERE WEATHER THREAT, SO STAY TUNED
TO UPDATED FORECASTS AND OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL PROBABLY BE NEEDED AFTER 3 PM TODAY IN LOCATIONS SOUTH
OF HIGHWAY 50 TO THE OKLAHOMA BORDER.
UMSCHEID
Thunderstorm Wind, Hodgeman
- When
- August 1, 11:55 PM CST
- Where
- Hodgeman County, 6 mi SSW of Jetmore
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.000, -99.950
A 30 by 40 foot shed was destroyed and a grain cart was moved 10 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333106.